Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 18, NWS Mobile, AL

January 31, 2008Okaloosa County, Santa Rosa County, Florida; Covington County, Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 31, 2008, 10:09 PM CST for Okaloosa County, Santa Rosa County, Florida; Covington County, Escambia County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2008, 10:09 PM CST (04:09 UTC)
Expired
Jan 31, 2008, 11:00 PM CST
In force
51 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Covington County, AL, Escambia County, AL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 76 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 31, 4:34 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 010409
SVRMOB
ALC039-053-FLC091-113-010500-
/O.NEW.KMOB.SV.W.0018.080201T0409Z-080201T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1009 PM CST THU JAN 31 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  NORTHEASTERN SANTA ROSA COUNTY IN NORTHWEST FLORIDA...
  SOUTHWESTERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHEASTERN ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 1100 PM CST

* AT 1008 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  MILTON NEAR WHITING FIELD...OR ABOUT 23 MILES WEST OF CRESTVIEW...
  AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUNSON BY 1015 PM CST...
  CANNON TOWN BY 1030 PM CST...
  BLACKMAN...ESCAMBIA FARMS...GOOD HOPE AND PEADEN BY 1035 PM CST...
  WING BY 1040 PM CST...
  LAUREL HILL BY 1045 PM CST...
  WATKINS BRIDGE AND SVEA BY 1050 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST THURSDAY EVENING
FOR SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3120 8654 3099 8632 3098 8634 3097 8636
      3092 8637 3062 8698 3079 8712
TIME...MOT...LOC 0409Z 235DEG 47KT 3074 8694

$$
1 follow-up statement
000 
WWUS54 KMOB 010441
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1041 PM CST THU JAN 31 2008

FLC113-010451-
/O.CAN.KMOB.SV.W.0018.000000T0000Z-080201T0500Z/
SANTA ROSA FL-
1041 PM CST THU JAN 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA ROSA COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF SANTA ROSA 
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST THURSDAY EVENING
FOR SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3099 8632 3097 8636 3092 8637 3072 8678
      3099 8678 3100 8682 3120 8654
TIME...MOT...LOC 0441Z 235DEG 47KT 3098 8654

$$

ALC039-053-FLC091-010500-
/O.CON.KMOB.SV.W.0018.000000T0000Z-080201T0500Z/
ESCAMBIA AL-COVINGTON AL-OKALOOSA FL-
1041 PM CST THU JAN 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR NORTHERN OKALOOSA...SOUTHWESTERN COVINGTON AND SOUTHEASTERN
ESCAMBIA COUNTIES...

AT 1037 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ESCAMBIA FARMS...OR ABOUT 13 MILES NORTH OF CRESTVIEW...
MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATKINS BRIDGE...LOCKHART AND SVEA BY 1050 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST THURSDAY EVENING
FOR SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3099 8632 3097 8636 3092 8637 3072 8678
      3099 8678 3100 8682 3120 8654
TIME...MOT...LOC 0441Z 235DEG 47KT 3098 8654

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 9:35 PM CST, 34 minutes earlier.

Area forecast discussion, Jan 31, 9:35 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
935 PM CST THU JAN 31 2008

.UPDATE...REMOVED MOBILE AND BALDWIN COUNTIES FROM TORNADO WATCH 31.
ADJUSTED POPS AND SKY A BIT...WIND GRIDS LOOK GOOD. WATCH CONTINUES
OVER ESCAMBIA AND COVINGTON AND THE FLORIDA PANHANDLE TILL 11 PM.
/11

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Jan 31, 8:10 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
810 PM CST THU JAN 31 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-020215-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
810 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY...

A LINE OF THUNDERSTORMS...SOME SEVERE WITH THE POSSIBILITY OF
ISOLATED TORNADOES WILL MOVE ACROSS SOUTHWEST AND SOUTH ALABAMA AND
THE WESTERN FLORIDA PANHANDLE THROUGH MIDNIGHT. THE STRONGEST STORMS
WITH THE HIGHER CHANCE FOR SEVERE WEATHER WILL BE EAST OF INTERSTATE
65 THROUGH 11 PM. A STRONG COLD FRONT WILL MOVE EAST ACROSS THE
REGION LATER TONIGHT AND END THE THREAT OF SEVERE STORMS.

OVER THE MARINE AREA...STRONG NORTHWEST WINDS LATER TONIGHT AS THE
COLD FRONT PASSES. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT UNTIL
FRIDAY MORNING. WAVE HEIGHTS OFFSHORE HAVE BUILT TO AROUND 7 FEET AND
WILL REMAIN BETWEEN 7 AND 10 FEET UNTIL LATE MORNING FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION EARLY
WEDNESDAY...A FEW STRONG THUNDERSTORMS ARE POSSIBLE AHEAD OF THE
FRONT TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE
ACTIVE THIS EVENING FOR SEVERE WEATHER OPERATIONS.

In the hours before

Local storm report, Jan 31, 6:45 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
645 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     LUCEDALE                30.92N 88.59W
01/31/2008                   GEORGE             MS   STORM CHASER

            TREES DOWN BETWEEN LUCEDALE AND MERRILL ALONG HWY 198.

&&

CACERES
Local storm report, Jan 31, 7:31 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
731 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     20 S NEW AUGUSTA        30.91N 89.04W
01/31/2008                   STONE              MS   LAW ENFORCEMENT

            TREES DOWN ON HWY 29 AROUND 20 MILES SOUTH OF NEW
            AUGUSTA.

0502 PM     TSTM WND DMG     10 E RUNNELSTOWN        31.37N 88.94W
01/31/2008                   PERRY              MS   LAW ENFORCEMENT

            TREES DOWN ON HWY 42 BETWEEN RUNNELSTOWN AND RICHTON.

0710 PM     TSTM WND DMG     EVERGREEN               31.43N 86.96W
01/31/2008                   CONECUH            AL   EMERGENCY MNGR

            TREES DOWN IN EVERGREEN.

0710 PM     HAIL             EVERGREEN               31.43N 86.96W
01/31/2008  M0.88 INCH       CONECUH            AL   EMERGENCY MNGR

            NICKEL HAIL REPORTED IN EVERGREEN.

&&

CACERES
Local storm report, Jan 31, 7:54 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
754 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     WIGGINS                 30.86N 89.14W
01/31/2008                   STONE              MS   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN WIGGINS.

0740 PM     FLASH FLOOD      TANNER WILLIAMS         30.72N 88.37W
01/31/2008                   MOBILE             AL   NWS EMPLOYEE

            FLASH FLOODING ON TANNER WILLIAMS ROAD 1.6 MILES WEST OF
            BIG CREEK LAKE.

&&

CACERES
Local storm report, Jan 31, 8:13 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
813 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     WAYNESBORO              31.67N 88.65W
01/31/2008                   WAYNE              MS   LAW ENFORCEMENT

            WIDESPREAD REPORTS OF TREES DOWN.

0700 PM     TSTM WND DMG     GEORGIANA               31.64N 86.74W
01/31/2008                   BUTLER             AL   EMERGENCY MNGR

            TREES DOWN ON HWY 31 NEAR GEORGIANA.

&&

CACERES
Local storm report, Jan 31, 8:49 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
849 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      MILTON                  30.62N 87.03W
01/31/2008                   SANTA ROSA         FL   STORM CHASER

            FLASH FLOODING REPORTED ON BERRYDALE ROAD NEAR MILTON.

&&

CACERES
Local storm report, Jan 31, 9:34 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
934 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             10 N FLORALA            31.15N 86.33W
01/31/2008  E1.00 INCH       COVINGTON          AL   PUBLIC

            PUBLIC REPORT OF QUARTER SIZE HAIL BETWEEN FLORALA AND
            QNYCHA.

&&

CACERES

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 8:08 PM CSTFlash Flood WarningMOBEscambia2 hr
Jan 31, 8:26 PM CSTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa49 min
Feb 1, 5:24 AM CSTFire Weather WatchMOB24 hr
Jan 31, 6:25 PM CSTSevere Thunderstorm WarningMOBConecuh, Monroe35 min
Jan 31, 6:44 PM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia, Monroe and 1 more61 min
Jan 31, 6:52 PM CSTSpecial Marine WarningMOB23 min
Jan 31, 7:09 PM CSTSpecial Marine WarningMOB2 hr
Jan 31, 7:31 PM CSTSpecial Marine WarningMOB59 min
Jan 31, 7:45 PM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw45 min
Jan 31, 8:33 PM CSTSpecial Marine WarningMOB27 min
Jan 31, 9:23 PM CSTSpecial Marine WarningMOB67 min
Jan 31, 9:28 PM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw32 min
Jan 31, 11:17 PM CSTSpecial Marine WarningMOB28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.